Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Phoenix, AZ

July 23, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2007, 2:47 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 2:47 PM MST (21:47 UTC)
Expired
Jul 23, 2007, 5:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:20 PM MSTFLASH FLOODCarefree, AZ1.5 INCHES OF RAIN. VISIBILITY LESS THAN 1/4 MILE. STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 232150
FFWPSR
AZC013-240045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
247 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES NORTH SCOTTSDALE...CAVE CREEK...AND CAREFREE.

* UNTIL 545 PM MST

* AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS...PRODUCING HEAVY RAIN...IN THE CAVE CREEK AND
  CAREFREE AREAS.  RAINFALL AMOUNTS OF UP TO TWO INCHES WILL BE
  POSSIBLE IN THE WARNED AREA. FLASH FLOODING OF CAVE CREEK AND ITS
  TRIBUTARIES WILL BE LIKELY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CAMP CREEK AND SEVEN SPRINGS.  THIS ALSO INCLUDES THE CAVE CREEK 
  COMPLEX BURN AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3405 11214 3368 11187 3367 11132 3400 11147

$$
MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM MST, 12 minutes before
AZZ020>028-CAZ030>033-240000-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST MON JUL 23 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UPPER LEVEL SYSTEM AND ABUNDANT MOISTURE IN THE ATMOSPHERE WILL
COMBINE TO PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY THIS
AFTERNOON INTO TONIGHT...MAINLY OVER SOUTH CENTRAL AND SOUTHWEST
ARIZONA. SOME OF THE THUNDERSTORMS COULD BE SLOW MOVERS...MEANING
THERE WILL BE AN INCREASED POSSIBILITY FOR FLASH FLOODING. INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER THE REGION.

&&

.SHORT TERM...
TODAY THROUGH WEDNESDAY...
TODAY LOOKS TO BE A LITTLE MORE ACTIVE THEN YESTERDAY...WITH A FEW
SHOWERS AND STORMS ALREADY FIRING SOUTHEAST OF OUR FORECAST AREA IN
SOUTHERN PINAL COUNTY. 12Z GFS SEEMS TO HAVE INITIALIZED THIS FAIRLY
WELL...WITH VORT LOBE AND 7H OMEGA. EARLIER DISCUSSION INDICATED
THAT GFS WAS THE MODEL OF CHOICE AND THIS APPEARS TO STILL BE THE
CASE. MODEL SHOWS ACTIVITY AREA OF UV REMAINING OVER SOUTHERN GILA
THROUGH AFTERNOON AND INCREASE IN UV AND PRECIP ACROSS THE CENTRAL
PORTION OF MARICOPA COUNTY BY EVENING. MORNING SOUNDING AND PSR
SHOWS WEAK UPPER LEVEL FLOW AT ALL LEVELS...VARYING FROM THE
SOUTHWEST TO SOUTHEAST. PWAT VALUES HAVE INCREASED TO NEAR 2 INCHES.
THIS WITH WEAK WINDS WILL THAT CELLS THAT DO DEVELOP THIS AFTERNOON
AND EVENING COULD RESULT IN HEAVY PRECIPITATION AND THE POTENTIAL
FOR FLASH FLOODING.

TWEAKED CLOUD COVER...POPS...WEATHER...AND QPF IN GRIDS FOR FIRST
AND SECOND PERIOD...THOUGH NO MAJOR CHANGES ATM.

EARLIER DISCUSSION FOLLOWS...

SUNDAY WAS RELATIVELY QUIET ACROSS THE CWA...THOUGH AREAS OF
NORTHWEST MARICOPA AND LA PAZ COUNTIES RECEIVED THERE FIRST BOUT OF
SUMMER RAINFALL. LATEST SATELLITE TRENDS SHOW SLOWLY DYING
CONVECTION OVER FAR SE AZ...WITH PARTLY TO MOSTLY CLOUDY SKY
ELSEWHERE.

PREFER THE GFS MODEL FOR THIS PACKAGE. THE NAM HAS NOT BEEN ABLE TO
PROPERLY INITIALIZE THE SMALL VORT LOBE OVER NE AZ. LOOKING AT THE
06Z RUN THAT CAME IN...THE NAM DEVELOPED 1.5 OF PRECIP NEAR SHOW LOW
FROM 06Z-09Z...WHICH OBVIOUSLY DID NOT OCCUR. SO ESSENTIALLY THE
REST OF THE RUN IS GARBAGE AND OF LITTLE USE SINCE ALL THAT PRECIP
WILL AFFECT THE REST OF THE RUN. GFS IS LOOKING MUCH CLEANER...AND
HAS BEEN DOING OK THE PAST FEW NIGHTS...SO PREFER IT.

MID/UPPER LEVEL LOW NEAR 30N 120W WILL BE MOVING TO THE N/NE THROUGH
THE DAY TODAY. MEANWHILE...ANTICYCLONE OVER THE GOC WILL REMAIN IN
PLACE. THIS WILL CAUSE SELY FLOW BETWEEN THE TWO SYSTEMS...WHICH
BEGINS TO DIVERGE OVER OUR CWA. THIS SHOULD PROMOTE THE DEVELOPMENT
OF CONVECTION ACROSS THE AREA THIS AFTERNOON. A WEAKNESS IN THE
RIDGE AXIS TO THE NORTHEAST SHOULD ALSO HELP CONVECTION OVER THE
RIM. MOISTURE SHOULDN/T BE AN ISSUE AS PWAT CONTINUE TO HOVER
BETWEEN 1.5 AND 2 INCHES OVER THE DESERTS. OVERALL EXPECTING IT TO
BE MORE OF AN UP DAY...AND ATTEMPTED TO REFLECT THAT IN THE GRIDS.
STORM MOVEMENT OVER THE EASTERN HALF OF THE CWA /MARICOPA AND SRN
GILA COUNTIES/ LIKELY WON/T BE THAT GREAT. WE/VE ALREADY BEEN SEEING
SOME FLASH FLOODING OVER THE WEEKEND. THAT THREAT WILL CONTINUE
TODAY...AND WILL HIGHLIGHT THAT IN THE HAZARDOUS WEATHER OUTLOOK.

TUESDAY COULD BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW REMAINS
CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN CWA
BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR
CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. BUT
WE/LL HAVE TO WAIT AND SEE HOW TODAY PLAYS OUT TO GET A GOOD HANDLE
ON TUESDAY. PATTERN BECOMES A LITTLE LESS FAVORABLE BY
WEDNESDAY...SO HAVE TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY
HIGHER THAN CLIMO.

YESTERDAY WAS THE FOURTH DAY OF AT OR BELOW NORMAL TEMPERATURES AT
KPHX...THIRD AT KYUM. MAX TEMPERATURES SHOULD REMAIN AT OR BELOW
NORMAL THROUGH THE FORECAST PERIOD DUE TO THE HIGH LEVELS OF LOW
LEVEL MOISTURE...SAME WITH MIN TEMPS BUT DUE TO CONVECTIVE OUTFLOW.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
MID/UPPER LEVEL HIGH OVER THE HIGH PLAINS BEGINS TO MIGRATE
SOUTHWARD BY LATE IN THE WEEK...TOWARD NORTHERN AZ BY THE WEEKEND.
STEERING FLOW WILL MAINTAIN AN ELY COMPONENT OVER THE CWA THROUGH
THE PERIOD. POPS FROM DAY TO DAY WILL REALLY DEPEND ON FAVORABLE
UPPER LEVEL FEATURES WHICH CAN/T BE DETERMINED AT THIS TIME AND
PREVIOUS DAYS CONVECTIVE COVERAGE. APPEARS THAT THE HIGH PWAT VALUES
WILL REMAIN IN PLACE INTO THE WEEKEND. THEREFORE...HAVE KEPT WITH
POP VALUES THAT ARE ABOVE CLIMO. TEMPERATURES WILL CONTINUE TO
REMAIN AT OR BELOW NORMAL.

&&

.AVIATION...
JULY 23 2135 UTC (JULY 23 1435 MST)

KPHX TAF UPDATED FOR WIND SHIFT OUT OF THE NORTH/NORTHWEST AROUND
2230 UTC AT 15 KTS WITH GUSTS TO 25KTS.

COMPLICATED SITUATION AT HAND...STRONG THUNDERSTORMS TO THE
NORTH/NORTHWEST OF KDVT ARE MOVING NORTHWARD...BUT STRONG OUTFLOW
FROM THESE STORMS WILL LIKELY HOLD TOGETHER AS IT MOVES SOUTHWARD
THROUGH THE VALLEY. DIFFICULT TO TIME WHEN WINDS WILL SHIFT BACK
AROUND TO THE SOUTHEAST...AS GENERAL STORM MOTION...STEERING
FLOW...AND INCOMING CONVECTION ARE ALL CURRENTLY SOUTHEAST OF
KPHX/KIWA.

PREVIOUSLY MENTIONED...
ACTIVE AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH
SHOWERS AND THUNDERSTORMS CONTINUING OVER NORTHERN...EASTERN...AND
SOUTHERN ARIZONA. ISOLATED THUNDERSTORMS WITHIN 10-30NM OF KPHX AND
KIWA WILL CONTINUE THROUGH 0000 UTC BEFORE MOVING CLOSER TO THE
TERMINAL AIRFIELDS. THERE IS A 50% CHANCE OF THUNDERSTORMS...WITH
PERIODS OF BRIEF HEAVY RAIN AND POSSIBLE REDUCTION IN VISIBILITY AT
KPHX AND KIWA BETWEEN 0000 AND 0200 UTC. AFTER 0200 UTC...WELL KEEP
SHOWERS IN THE FORECAST...BUT ISOLATED THUNDER IS STILL POSSIBLE
WITHIN THE VICINITY (10-20NM) OF KPHX AND KIWA. GENERAL STORM MOTION
WILL BE FROM THE SOUTH/SOUTHEAST TO THE NORTH/NORTHWEST. SEVERAL
WIND SHIFTS ARE LIKELY THIS EVENING...THE FIRST OF WHICH OUT OF THE
NORTH/NORTHWEST (AS MENTIONED ABOVE). WINDS WILL LIKELY SHIFT BACK
OUT OF THE SOUTHEAST LATER THIS EVENING...BUT TIMING IS TRICKY.
WILL CONTINUE TO CLOSELY MONITOR STORM DEVELOPMENT...AND ISSUE TAF
AMENDMENTS AND AVIATION DISCUSSION UPDATES AS NEEDED.

SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN
EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE
MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 23 1010 UTC (JULY 23 310 MST)

AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH AT LEAST
FRIDAY...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY ACCOMPANY
SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATEST
ACROSS FIRE WEATHER ZONES 133 AND 132...BUT SCATTERED STORMS COULD
PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. GIVEN LIGHT UPPER LEVEL STEERING WINDS AND INCREASED
DEEP MOISTURE OVER THE REGION THROUGH MUCH OF THE WEEK...WIDESPREAD
HEAVY RAINS AND FLASH FLOODING WILL BE A CONCERN.

DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH
VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS
THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE
TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100
PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT
RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT
BECOME GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...MCLANE
LONG TERM...INIGUEZ
AVIATION...WANEK
FIRE WX...ROGERS
Hazardous weather outlook, Jul 23, 5:20 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST MON JUL 23 2007

AZZ022>024-027-028-241200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
520 AM MST MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD
THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF
THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE
REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE
ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR
FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED
ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE
REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-241200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS
AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING
AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A
VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH
FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS
AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER
DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS
OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

In the hours before

Local storm report, Jul 23, 11:41 AM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1141 AM MST MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      30 NNE GLOBE            33.78N 110.55W
07/23/2007                   GILA               AZ   LAW ENFORCEMENT

            LARGE BOULDERS WASHED ONTO U.S. HWY 60 / STATE ROUTE 77.
            ROAD CLOSURE REPORTED BY LOCAL MEDIA AROUND 1120 AM MST.

&&

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:07 AM MSTFlash Flood WarningPSRGila113 min
Jul 23, 3:26 PM MSTFlood WatchPSR5 hr
Jul 23, 3:37 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Jul 23, 3:52 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Jul 23, 4:58 PM MSTSevere Thunderstorm WarningPSRPinal62 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.